Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: Twisted index theory on good orbifolds, II: Fractional quantum numbers
Author: Marcolli, M.
Varghese, M.
Citation: Communications in Mathematical Physics, 2001; 217(1):55-87
Publisher: Springer-Verlag
Issue Date: 2001
ISSN: 0010-3616
Statement of
Matilde Marcolli, Varghese Mathai
Abstract: This paper uses techniques in noncommutative geometry as developed by Alain Connes [Co2], in order to study the twisted higher index theory of elliptic operators on orbifold covering spaces of compact good orbifolds, which are invariant under a projective action of the orbifold fundamental group, continuing our earlier work [MM]. We also compute the range of the higher cyclic traces on K-theory for cocompact Fuchsian groups, which is then applied to determine the range of values of the Connes–Kubo Hall conductance in the discrete model of the quantum Hall effect on the hyperbolic plane, generalizing earlier results in [Bel+E+S], [CHMM]. The new phenomenon that we observe in our case is that the Connes–Kubo Hall conductance has plateaux at integral multiples of a fractional valued topological invariant, namely the orbifold Euler characteristic. Moreover the set of possible fractions has been determined, and is compared with recently available experimental data. It is plausible that this might shed some light on the mathematical mechanism responsible for fractional quantum numbers.
Description: The original publication can be found at
Rights: © Springer-Verlag 2001
DOI: 10.1007/s002200000351
Published version:
Appears in Collections:Aurora harvest 6
Pure Mathematics publications

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.